Wednesday, August 09, 2006

Dear Readers

Since I'm pretty new to this whole blog experience, I did a stupid thing recently....

I enabled "Moderate Comments" on my template, which means that I get to review comments before they get posted to the blog. However, I inferred that it meant I could simply delete comments I didn't like (like ones posted by robots, which I've received) but I didn't know it meant I wouldn't see comments unless I enabled them first....

So anyway, for the past couple of weeks, I've been wondering why no one has commented on my blog. I decided "no one cares" and that no one had any interest in my dizzying array of weird symptoms. I felt sad. Dejected. Boring. Unloved. Alone. The lone tension-headache person in a sea of migraineurs. Ok, so I'm exaggerating, but it was sad to see no comments...

Well, thanks to an email from Shannon, I discovered that there were dozens of recent comments on my blog, all patiently waiting to be "moderated" (approved) by me!!

Thanks to everyone including Jackie, Kerrie, Emily, Deborah, Diana, Jackson, Shannon, David, and others for all your thoughtful comments!

(and if I knew how to insert hypertext, I would link to all your blogs through your names but I haven't learned how to do that yet).

After reading your comments, I've discovered that my symptoms aren't altogether novel, but that they may require more careful inspection. Shannon suggested that I get a second opinion and also reconsider Elavil, as it may be causing serious side-effects (numbness, imbalance, Parkinsonian-like effects) that I was chalking up to headache disease or not really considering as serious-enough (like the imbalance, which was sporadic).

Diana also made some interesting observations about her sleep that could have been written by me! She said "some mornings I wake up so refreshed and feeling pretty great. Other mornings I feel like I'm emerging from a coma and those are always bad migraine days." I find the same thing! The mornings it is easy to wake up, I'm usually headache-free, while on the deep sleep hard-to-wake-up zombie mornings I usually have a brutal headache. I've concluded that my morning headache is linked to the part of the sleep cycle I'm in when I awaken. For example, I often awaken from dream-sleep with a very bad headache.

With regards to imbalance, Deborah notes that although she doesn't take Elavil, she experiences un-balanced feelings. She says that "arenas, atriums, rooms with very high ceilings will throw my balance off."

I hadn't made the connection, but had observed the same thing. Large lofty spaces (like inside malls) or large public places (especially stairwells) really make me feel un-balanced and uncoordinated, with or without headache present. Recently I was in a stadium (stairs, people, noise, tons of stimulus) and walking in large crowds while at the Calgary Stampede and felt total disequilibrium. I had a bad headache at the time and chalked the spaced-out, unsteady feelings up to anxiety. I don't think David noticed, but I could hardly walk. I just said "I have a bad headache" but felt physically and emotionally overwhelmed. I guess this is a weird vestibular feature of headache.

Kerrie also notes that "being unsteady and having trouble with balance are frequent symptoms for me. They seem to come and go in waves though. I've been having trouble the last few months and have had as long as a year with frequent debilitating vertigo." She only takes low doses of Elavil for sleep.

So there is a witch's brew of balance and steadiness issues that accompany migraine disease, and may or may not also be a side-effect of Elavil. These vestibular (the body's balance system) effects of migraine are well-documented, often anecdotally. I haven't noticed much in the literature about them (although the evil Dr.Buccholz does mention them in his book).

Another vestibular note: I also read once that people who suffer car-sickness or motion-sickness as children are more prone to developing migraine. I was always car-sick as a child....

Regarding the numbness around my hairline...it hasn't gone away, nor has it worsened. My GP didn't have a clue what it was, and my neurologist, Dr. Becker, chalked it up to "migraine" saying that lots of his patients have similar complaints and they can't find a reason. Shannon suggested a second-opinion and I appreciate her advice. I've decided that when I see my neuro again in a couple of months, if the symptoms haven't remitted, I'm going to insist on tests, and pursue getting a second opinion if he doesn't follow up. Luckily I had an MRI last September, which my neuro reviewed when I mentioned the numbness, and the MRI was clear, so if something has developed, it hasn't been there long.

Getting a second-opinion may be a little awkward since Calgary's main neurology center is the Foothills Hospital, where I already see their leading headache guy, Dr. Becker. There are other neurological experts (with other specialties), but it will involve recalling the whole headache history to them, and discussing my current care. Last spring I did see one of the other neurologists, Dr. Pillay, after a referral from the Urgent Neurology Clinic after an 3-day episode of severe dizziness, severe imbalance (I couldn't walk straight) and heightened headache. The symptoms remitted by the time I saw him and the work-up he did was all clear (he ordered the MRI which I had in September). He suggested I stay on the waiting list to Dr.Becker about the headaches and other complaints, and called Dr.Becker "one of our best neurologists." So it may be a little complicated, but if Dr.Becker doesn't want to pursue the numbness issue, I will definitely push for another referral. I may do that anyway. And I will talk more to my GP and neurologist again about Elavil's potential side-effects.

It's hard to know The Truth. When you're talking to one of the best headache neurologists in the country, who happens to be president of the Canadian Headache Society, it's hard to not trust his opinion, or rather hard to doubt it. And when he says "it's probably the Elavil" or "I can't think of any problem that would cause that pattern of numbness", it's hard not to just relax and stop worrying about it and chalk it up to migraine disease. Especially when told by a neurologist "not to worry". But Shannon is right; we should all seek second opinionsand not put up with nuisance side-effects either, if they outweigh the relief we're getting, because we could be that one in 1,000,000 patients who have a serious adverse reaction to a drug.

Still, nothing is clear-cut. The miasma of migraine is spiced with all the nuisance side-effects that most drugs have.


Despite the confusion, I love hearing everyone's stories and histories. It comforts me, helps me feel "normal", and also helps to guide me in my quest. Thanks everyone. Your words mean so much!

4 comments:

  1. Shannon12:12 am

    Terri, I'm glad to know my email was helpful in more ways than I would have imagined--i.e., leading you to the discovery of the comments that have been pouring in unbeknownst to you, and that in fact your blog is read by many people who care very much about you.

    ReplyDelete
  2. Woops...that didn't work because it made it a link!... Sorry

    ReplyDelete
  3. i'm glad you figured out the comment thing; i figured you were just busy and/or not interested in posting my comments! lol.

    funny stuff.

    in some ways i think it's important to trust an expert's advice, but more than that i think it's imperative to trust the signals your body is sending you. i took a med once (doxepin) and it made my headaches worse. i told that to my neuro, and he said, 'i don't think so; it's made to improve your headaches, it wouldn't be making it worse.' well, thanks a lot, but i'm telling you it IS! i know my headaches, and i know when something isn't right. this doxepin? isn't right. i realize also that sometimes we can be taught truths about our own bodies and headaches by experts, i'm not trying to discount that. i'm just saying, if you feel something isn't right (numbness, balance issues), look into it until you feel satisfied.

    :) ttyl

    ReplyDelete